Alert archive / South Dakota / Red Flag Warnings in 2012
Red Flag Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this red flag warning at Oct 10, 2012, 3:41 AM CDT. It took effect at Oct 10, 2012, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 10, 2012, 3:41 AM CDT (08:41 UTC)
- In effect from
- Oct 10, 2012, 1:00 PM CDT
- Expired
- Oct 10, 2012, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
The text
As transmitted, in the capitals the NWS used until 2016.
039 WWUS83 KFSD 100841 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 341 AM CDT WED OCT 10 2012 ...RED FLAG WARNING THIS AFTERNOON IN AN AREA BOUNDED BY HURON TO BROOKINGS...AND MITCHELL TO SIOUX FALLS...FOR LOW HUMIDITY AND GUSTY SOUTHWEST WINDS... .WINDS WILL BE SOUTHWEST TODAY AHEAD OF AN ADVANCING COLD FRONT... AND WILL BECOME RATHER STRONG AGAIN IN EAST CENTRAL SOUTH DAKOTA WITH FREQUENT GUSTS AROUND 30 MPH THIS AFTERNOON. IN ADDITION... MINIMUM HUMIDITY VALUES WILL FALL CLOSE TO 20 PERCENT. COMBINED WITH EXTREMELY DRY VEGETATION...ANY GRASS FIRES THAT START WILL BE FAST MOVING AND INTENSE. SDZ256-257-101645- /O.NEW.KFSD.FW.W.0027.121010T1800Z-121011T0000Z/ MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY- 341 AM CDT WED OCT 10 2012 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 256 AND 257... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 256 AND 257...WHICH INCLUDES THE HURON...BROOKINGS...MITCHELL AND SIOUX FALLS AREAS. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 22 PERCENT. * IMPACTS...FAST MOVING AND INTENSE GRASSLAND FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
2 follow-up statements
893 WWUS83 KFSD 101543 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1043 AM CDT WED OCT 10 2012 ...RED FLAG WARNING THIS AFTERNOON IN AN AREA BOUNDED BY HURON TO BROOKINGS...AND MITCHELL TO SIOUX FALLS...FOR LOW HUMIDITY AND GUSTY SOUTHWEST WINDS... .WINDS WILL BE SOUTHWEST TODAY AHEAD OF AN ADVANCING COLD FRONT... AND WILL BECOME RATHER STRONG AGAIN IN EAST CENTRAL SOUTH DAKOTA WITH FREQUENT GUSTS AROUND 25 MPH LATE THIS AFTERNOON. IN ADDITION... MINIMUM HUMIDITY VALUES WILL FALL CLOSE TO 20 PERCENT. COMBINED WITH EXTREMELY DRY VEGETATION...ANY GRASS FIRES THAT START WILL BE FAST MOVING AND INTENSE. SDZ256-257-102345- /O.CON.KFSD.FW.W.0027.121010T1800Z-121011T0000Z/ MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY- 1043 AM CDT WED OCT 10 2012 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 256 AND 257... * AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONES 256 AND 257. * WINDS...SOUTHWEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 23 PERCENT. * IMPACTS...FAST MOVING AND INTENSE GRASSLAND FIRES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
794 WWUS83 KFSD 102342 RFWFSD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 642 PM CDT WED OCT 10 2012 SDZ256-257-110045- /O.EXP.KFSD.FW.W.0027.000000T0000Z-121011T0000Z/ MIDDLE JAMES RIVER VALLEY-MIDDLE BIG SIOUX RIVER VALLEY- 642 PM CDT WED OCT 10 2012 ...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 256 AND 257... WINDS WILL CONTINUE TO DECREASE THROUGH THE EVENING...WHILE RELATIVE HUMIDITY WILL RISE WITH EVENING COOLING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Oct 9, 10:52 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Oct 9, 10:52 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1052 PM CDT TUE OCT 9 2012 .DISCUSSION.../ISSUED AT 920 PM CDT/ SEEING A BROAD AREA OF BROKEN CLOUDS STREAMING ACROSS THE NORTHEASTERN HALF OF THE CWA...IN ASSOCIATION WITH A VORT LOBE SWINGING SOUTHWARD ON THE BACKSIDE OF AN UPPER LEVEL TROUGH AXIS SITUATED THROUGH THE WESTERN GREAT LAKES REGION THIS EVENING. STILL A GOOD BIT OF CLOUD COVER UPSTREAM...SO SLOWED DOWN DECREASE OF CLOUDS IN OUR EAST THROUGH THE REMAINDER OF THE NIGHT. EVEN WITH THE CLOUDS...THINK LOW TEMPERATURES ARE ON TRACK WITH THE EXPECTATION THAT MOST CLOUDS WILL BE GONE BY VERY EARLY MORNING ON WEDNESDAY. UPDATES ARE OUT. && .PREV DISCUSSION.../ISSUED AT 331 PM CDT/ COLD POCKET DROPPING DOWN IN NORTHWEST FLOW RESULTING IN VERY MARGINAL INSTABILITY AT CLOUD LAYER. CAPE VALUES APPEAR TO BE IN THE 40-80 J/KG RANGE. MOISTURE WILL HAVE A HARD TIME REACHING THE SURFACE WITH MOISTURE QUITE LIMITED BUT WILL LEAVE SPRINKLE MENTION IN THE FORECAST THROUGH 00Z. GUSTY WINDS AND LOW CLOUDS SHOULD QUICKLY SUBSIDE THIS EVENING WITH SUNSET AS SURFACE RIDGE BUILDS INTO CENTRAL SOUTH DAKOTA THIS EVENING...AND SLIDES SOUTH THROUGH THE OVERNIGHT. CLEARING SKIES...A DRY ATMOSPHERE AND LIGHT WINDS SHOULD ALLOW TEMPERATURES TO FALL WELL INTO THE 20S. RETURN FLOW WILL INCREASE ACROSS THE AREA FROM WEST TO EAST ON WEDNESDAY. WITH WINDS HANGING IN THE 10-20 KNOT RANGE AND RH VALUES FALLING TO 20-25 PERCENT...A HIGH AND VERY HIGH RANGELAND FIRE DANGER IS EXPECTED. THERE MAY BE A FEW HIGH CLOUDS ACROSS THE NORTH AND EAST CORNER OF THE FORECAST AREA...OTHERWISE MOSTLY SUNNY SKIES SHOULD PREVAIL. / A MILD START TO THE NIGHT FOR ALL ON WEDNESDAY NIGHT WITH STRENGTHENING SOUTHWEST GRADIENT ACROSS THE AREA. HOWEVER...WILL SEE A FRONTAL ZONE PUNCH SOUTHWARD WITH STRONG WAVE DIVING INTO THE GREAT LAKES. FAIRLY FORMIDABLE THERMAL GRADIENT WILL WORK SOUTHWARD...WITH FRONT EXITING ALL BUT PERHAPS THE FAR SOUTHEAST BY 12Z THU. STRONG MID LEVEL FORCING INITIALLY AS WAVE SHEARS PAST ON THURSDAY WILL INTERACT WITH THE MID LEVEL FRONT/MOISTURE TO REALLY THICKEN UP THE CLOUDS...AND MAY EVEN SEE A FEW LIGHT SHOWERS/SPRINKLES PUSHING TOWARD THE NORTHWEST CWA IN THE MORNING. HOWEVER...DRY AIR DRIVING SOUTHWARD AND THE OVERALL WEAKENING OF THE MID LEVEL FRONTOGENESIS SHOULD KEEP CLOUDS THE PRIMARY THREAT FOR OUR AREA. MUCH COOLER AIR WILL DROP IN BEHIND THE FRONT ON THURSDAY WITH HIGHS STRUGGLING WITH CLOUDS AS WELL...MAINLY 5 TO 10 DEGREES COOLER SOUTHEAST TO 15 TO 20 DEGREES COLDER NORTHWEST. COLDEST NIGHT APPEARS TO SET IN THURSDAY NIGHT AS RIDGE BUILDS INTO THE AREA...WITH DRY AIR...LIGHT WINDS...AND MAINLY CLEAR SKIES PROVIDE COMPLEMENTARY SUPPORT TO A STRONG RADIATIVE NIGHT...AND THUS PUSHED TEMPS TOWARD THE LOWEST END OF ENVELOPE. WITH EXPECTED LAG IN MOISTURE RETURN AS FLOW TRAJECTORY CONTINUES OUT OF THE EXITING RIDGE...THE AFTERNOON HUMIDITY WILL END UP QUITE LOW...IN THE 20-30 PERCENT RANGE FOR MOST. CERTAINLY AN ENHANCEMENT TO FIRE DANGER...AND A NOT SO SIZABLE INCREASE IN WINDS WOULD LEAD TO SOME NEAR CRITICAL CONDITIONS. CLOUDS WILL BE INCREASING AS MOISTURE FLOWS IN ALOFT...SO KEPT HIGHS SOMEWHAT BELOW THE MIXING POTENTIAL SOUTH...AND WENT FOR FULL MIXING TO 900 HPA NORTH. FOR THE EXTENDED RANGE /FRIDAY NIGHT THROUGH TUESDAY/ THERE LOOKS TO BE THE FIRST SIGNIFICANT PRECIPITATION THREAT TO MUCH OF THE AREA IN QUITE A WHILE...AS AN UPPER LOW IN THE SOUTHWESTERN U.S. EJECTS TOWARD THE NORTHERN PLAINS. TRENDS IN 12Z GFS/ECMWF WAS A BIT SLOWER...QUITE A BIT SLOWER IN THE LATTER...SO OVERALL DID SLOW UP ONSET A BIT AND LINGER A BIT LONGER. HOWEVER...THERE IS SOME ELEVATED INSTABILITY AND THETA E ADVECTION EARLY ON IN THE PERIOD...MAINLY THROUGH SOUTHWEST MINNESOTA INTO NORTHWEST IOWA. IT IS VERY DRY AT LOWER LEVELS...BUT WONDERING ABOUT POTENTIAL FOR SOME ISOLATED SHOWERS IN MID LEVEL BAND WELL OUT AHEAD OF THE MAIN FORCING...WHICH LOOKS TO APPROACH LATE AT NIGHT WITH STRENGTHENING LOW LEVEL JET. KEPT THE MENTION OF THUNDER GENERALLY A CATEGORY BELOW COVERAGE OF PRECIPITATION...WHICH IS AS HIGH AS CATEGORICAL LATER FRIDAY NIGHT AND SATURDAY MORNING AS THE BROAD WARM ADVECTIVE WING DEVELOPS AROUND THE SYSTEM. NORTHWARD PUSH OF DRY SLOT AND WEAKENING OF THE ISENTROPIC FORCING WOULD SUGGEST A QUIETER TIME PERHAPS DEVELOPING FROM SOUTH TO NORTH DURING SATURDAY...BUT DETAILS FAIRLY HARD TO PIN DOWN YET ON SYSTEM. IF FORCING ENDS UP AS SLOW AS ECMWF...OR EVEN AS STRONG AS THE GFS... WOULD HAVE TO INFER AT LEAST A SMALL SEVERE THREAT ACROSS THE SOUTHEAST CWA...CLOSEST TO THE WARM SECTOR...POTENTIAL TRIPLE POINT...AND IN LOCATION OF STRONGER PV ADVECTION AROUND PEAK HEATING. NOT A GREAT DEAL OF AGREEMENT IN THE EVOLUTION OF THE PATTERN AFTER THIS EARLY WEEKEND SYSTEM. SURELY APPEARS THAT WILL NOT HAVE ANY STRONG INTRUSION OF COOL AIR AS SYSTEM LIFTS NORTHEAST AND SETS UP A ZONAL TO NORTHWEST FLOW. PERHAPS TRAILING WAVE GLANCING BY ON SUNDAY NIGHT COULD YIELD A COUPLE OF SHOWERS IN THE NORTHEAST QUADRANT... OTHERWISE WILL KEEP DRY UNTIL TUESDAY...WHEN ENOUGH UNCERTAINTY IN THE MID CONTINENT EVOLUTION OF TROFINESS TO AT LEAST WARRANT A CHANCE LEVEL MENTION FOR THE TIME BEING. /CHAPMAN && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ VFR CONDITIONS EXPECTED THROUGH THE PERIOD. LINGERING BKN-OVC MID LEVEL CLOUDS ACROSS NORTHEAST PART OF FORECAST AREA WILL CONTINUE TO GRADUALLY CLEAR AS HIGH PRESSURE RIDGE WORKS SLOWLY EAST THROUGH THE NORTHERN/CENTRAL PLAINS. LIGHT WESTERLY WINDS OVERNIGHT WILL BECOME SOUTHWESTERLY AND INCREASE AS SURFACE RIDGE SLIDES EAST OF THE AREA WEDNESDAY MORNING...WITH 20-25KT GUSTS POSSIBLE IN THE AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Oct 9, 9:05 PM CDT, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT TUE OCT 09 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 905 PM CDT TUE OCT 09 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FIRE DANGER INDEX WILL REACH THE HIGH OR VERY HIGH CATEGORY AGAIN ON WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.